Arkansas, 2019

Hail in Arkansas, May 6, 2019

May 6, 2019 · NWS TSA · 2 events in 1 county or zone

A severe thunderstorm developed over west central Arkansas during the evening hours of the 6th. Large hail up to quarter size occurred in Sebastian County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A severe thunderstorm developed over west central Arkansas during the evening hours of the 6th. Large hail up to quarter size occurred in Sebastian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 6, 1:28 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 6, 1:28 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
228 PM CDT Mon May 6 2019

.DISCUSSION...
Continued challenging forecast for the next few days, with
multiple rounds of thunderstorms, including the potential for
severe weather. The highest severe weather chances continue to be
during the Wednesday-Wednesday night time frame, although some
uncertainties in how that might unfold persist.

Currently, a warm and humid airmass sits atop eastern Oklahoma and
western Arkansas, with dew points well into the 60s areawide. A cu
field continues to expand across the region, and mesoanalysis
supports at least some potential that isolated thunderstorms could
develop this afternoon given the high instability and miniscule
cap. However, the best thunderstorm chances through tonight will
be across parts of northeast Oklahoma along the Kansas border, as
another thunderstorm complex expected to develop in western Kansas
will approach the area. Some of this activity may linger into the
morning hours, with largely dry weather likely during the
afternoon.

Better areal coverage of thunderstorms continues to look likely
Tuesday night and into Wednesday morning as a short wave ahead of
the main upper low moves through the area. How long this activity
lingers into the daylight hours on Wednesday will have a huge
effect on whether the atmosphere can recover enough to support
higher end severe weather during the afternoon and evening hours.
The models are in slightly better agreement on this than they were
yesterday, with the NAM looking more favorable for severe weather
than just 24 hours ago. If the currently forecast instability is
realized, very large hail, damaging winds, and a few tornadoes
will be possible, mainly along the cold front as it sweeps through
late evening and overnight. Thunderstorms may linger across parts
of southeast Oklahoma and northwest Arkansas into the daylight
hours on Thursday, with dry weather likely to arrive by the
afternoon areawide.

A short period of dry weather should continue through Friday
afternoon, with another disturbance bringing additional isolated
to scattered showers and thunderstorms Friday night and into
Saturday. Any thunderstorms during this time frame should not be
severe. The weekend should close on a dry note with the next, low
chance of thunderstorms coming Monday night and into Tuesday.

Overall, temperatures following Thursday's cold front should be
several degrees below normal into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  82  65  79 /  40  40  70  80
FSM   64  87  65  78 /  10  20  60  80
MLC   64  83  66  79 /  10  30  70  80
BVO   64  79  64  76 /  50  50  80  70
FYV   63  82  64  74 /  10  20  60  80
BYV   62  83  63  76 /  20  30  50  80
MKO   64  82  64  77 /  20  30  70  80
MIO   64  82  64  76 /  40  40  70  80
F10   65  82  65  79 /  20  40  70  80
HHW   64  82  66  77 /  10  40  70  90

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, May 6, 4:12 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
512 PM CDT Mon May 6 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
512 PM CDT Mon May 6 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma into Far Northwest Arkansas.
	ONSET...Through Tonight.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Mainly North of Interstate 44.
	ONSET...Through Tonight.

DISCUSSION...
An isolated thunderstorm potential will remain possible into this
evening across Northeast Oklahoma into far Northwest Arkansas as
the atmosphere remains unstable. Sufficient instability will
support a limited large hail and damaging wind threat with any
development. Additional thunderstorms are also forecast to
develop along a frontal boundary stretched across Kansas. There
remains some potential that these additional storms could push
into parts of Northeast Oklahoma and far Northwest Arkansas late
evening and overnight tonight, with the greater potential for
locations along and near the Kansas border. The higher instability
looks to lift back into Kansas overnight, though a limited severe
potential with large hail and locally damaging winds could be
possible. Heavy rainfall which could increase flash flooding
concerns will also be possible through tonight within any of the
thunderstorm development.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY THROUGH SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will continue to be possible during the day
Tuesday across Eastern Oklahoma and Northwest Arkansas. Greater
chances are forecast for Tuesday night into Wednesday morning as
additional storms developing out west look to spread eastward
into the region. These storms would pose at least a limited risk
of severe weather and also a heavy rainfall potential. Additional
rainfall on top of recent rains could continue to increase flash
flooding concerns Wednesday. By Wednesday afternoon into
Wednesday night, an upper level system will move into the Plains,
bringing potential for a more widespread severe weather threat
late Wednesday afternoon and Wednesday night. At this time, all
modes of severe weather could be possible over the region.
However, the extent of the severe threat will be heavily
influenced by convective trends from Tuesday night and Wednesday
morning. Thunderstorm chances look to exit Thursday morning with
additional chances returning Friday night into the weekend.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 6, 4:27 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
527 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     TSTM WND DMG     1 SSE HENRYETTA         35.43N 95.98W
05/06/2019                   OKMULGEE           OK   EMERGENCY MNGR

            STRONG THUNDERSTORM WIND BLEW DOWN TREES, SOME ONTO
            HOMES, AND DESTROYED CAR PORTS. TIME ESTIMATED BASED ON
            RADAR.

&&

EJC
Special weather statement, May 6, 4:43 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
543 PM CDT Mon May 6 2019

ARZ029-062315-
Sebastian AR-
543 PM CDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEBASTIAN COUNTY UNTIL
615 PM CDT...

At 542 PM CDT, a strong thunderstorm was located over Greenwood,
moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Greenwood...                      Lavaca...
Bloomer...                        Excelsior...
Burnville...                      Jenny Lind...
Witcherville...

LAT...LON 3519 9406 3513 9427 3522 9436 3538 9415
      3538 9414 3524 9408 3522 9408 3521 9407
TIME...MOT...LOC 2242Z 237DEG 17KT 3523 9424

The radar

The Western Arkansas radar (KSRX), 17 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sebastian

When
May 6, 5:09 PM CST
Where
Sebastian County, 3 mi S of Lavaca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.287, -94.180

Hail, Sebastian

When
May 6, 5:10 PM CST
Where
Sebastian County, 2 mi SW of Lavaca
Measured
1 in hail
Reported by
Public
Coordinates
35.309, -94.205

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823671, 823672.